The HMG-CoA reductase inhibitors (statins) are effective in both the primary and secondary prevention of ischaemic heart disease. As a group, these drugs are well tolerated apart from two uncommon but potentially serious adverse effects: elevation of liver enzymes and skeletal muscle abnormalities, which range from benign myalgias to life-threatening rhabdomyolysis. Adverse effects with statins are frequently associated with drug interactions because of their long-term use in older patients who are likely to be exposed to polypharmacy. The recent withdrawal of cerivastatin as a result of deaths from rhabdomyolysis illustrates the clinical importance of such interactions.
Drug interactions involving the statins may have either a pharmacodynamic or pharmacokinetic basis, or both. As these drugs are highly extracted by the liver, displacement interactions are of limited importance. The cytochrome P450 (CYP) enzyme system plays an important part in the metabolism of the statins, leading to clinically relevant interactions with other agents, particularly cyclosporin, erythromycin, itraconazole, ketoconazole and HIV protease inhibitors, that are also metabolised by this enzyme system. An additional complicating feature is that individual statins are metabolised to differing degrees, in some cases producing active metabolites. The CYP3A family metabolises lovastatin, simvastatin, atorvastatin and cerivastatin, whereas CYP2C9 metabolises fluvastatin. Cerivastatin is also metabolised by CYP2C8. Pravastatin is not significantly metabolised by the CYP system. In addition, the statins are substrates for P-glycoprotein, a drug transporter present in the small intestine that may influence their oral bioavailability. In clinical practice, the risk of a serious interaction causing myopathy is enhanced when statin metabolism is markedly inhibited. Thus, rhabdomyolysis has occurred following the coadministration of cyclosporin, a potent CYP3A4 and P-glycoprotein inhibitor, and lovastatin. Itraconazole has been shown to increase exposure to simvastatin and its active metabolite by at least 10-fold.
Pharmacodynamically, there is an increased risk of myopathy when statins are coprescribed with fibrates or nicotinic acid. This occurs relatively infrequently, but is particularly associated with the combination of cerivastatin and gemfibrozil. Statins may also alter the concentrations of other drugs, such as warfarin or digoxin, leading to alterations in effect or a requirement for clinical monitoring.
Knowledge of the pharmacokinetic properties of the statins should allow the avoidance of the majority of drug interactions. If concurrent therapy with known inhibitors of statin metabolism is necessary, the patient should be monitored for signs and symptoms of myopathy or rhabdomyolysis and the statin should be discontinued if necessary.
- COENZYME-A REDUCTASE
- SCANDINAVIAN SIMVASTATIN SURVIVAL
- GEMFIBROZIL COMBINATION THERAPY
- KIDNEY-TRANSPLANT RECIPIENTS
- LOW-DOSE LOVASTATIN
- DENSITY-LIPOPROTEIN CHOLESTEROL
- INCREASES SERUM CONCENTRATIONS
- PATIENTS RECEIVING LOVASTATIN